Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS St. Louis, MO

August 2, 2001Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2001, 6:50 PM CDT for Lewis County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 6:50 PM CDT (23:50 UTC)
Expired
Aug 2, 2001, 7:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lewis County, MO

The radar

The St Louis radar (KLSX), 174 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KLSX 022350
SVRSTL
MOC111-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EWING...MOVING WEST AT 5 MPH.

* LOCATIONS IN THE PATH...
  LEWISTOWN
  STEFFENVILLE
  LA BELLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3994 9164 4012 9166 4013 9196 3995 9196

CARNEY/LENNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:24 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 3:24 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT THU AUG 2 2001

NO HEADLINES ARE PLANNED FOR THE AFTERNOON FCST PACKAGE...ALTHOUGH
NEIGHBORING OFFICES ARE CARRYING HEAT WARNINGS AND FLASH FLOOD
WATCHES.  FOR US SO FAR TODAY THE HEAT INDICES HAVE REACHED CRITERIA
ONLY IN THE UIN AREA.  TOMORROW SHOULD BE SIMILAR WITH HEAT INDICES
FROM 100 TO 105.  AS FOR FLOODING...FLASH FLOOD GUIDANCE NUMBERS ARE
BETWEEN 1 AND 2 INCHES PER HOUR IN THE ILX AND PAH AREAS WHERE
WATCHES WILL BE ISSUED.  GUIDANCE FOR THE LSX COUNTIES THAT BORDER
THESE AREAS IS NEAR 3 INCHES PER HOUR.

19Z SFC ANALYSIS SHOWED A CDFNT FROM LWR MI THRU IL ACROSS SRN IOWA
BECOMING STNRY ACROSS NW MO INTO NRN KS.  VIS SAT PICS SHOW
INCREASED CU ALONG THIS LINE...BUT MOST OF THE TSTM ACTIVITY IS
LOCATED IN OTHER AREAS.

AFTERNOON FCST FOR CENTRAL ILLINOIS NEAR OUR EASTERNMOST COUNTIES
WAS UPDATED TO MENTION TSTMS LIKELY...THOUGH CURRENT RADAR LOOPS
SHOW DECREASING ACTIVITY.  SECOND...MORE VIGOROUS AREA OF TSTM
ACTIVITY HAS BEEN MOVING FROM ERN NEBRASKA ACROSS IOWA TODAY AND HAS
STARTED TURNING SOUTHEAST.  OVERALL THE AVN SEEMS TO BE HANDLING
THIS SITUATION THE BEST AND THE CURRENT FCST FOLLOWS THE AVN TREND
FAIRLY WELL.  NO BIG CHANGES ARE PLANNED FOR THE AFTERNOON
PACKAGE...ALTHOUGH POPS TONIGHT WILL PROBABLY BE INCREASED DUE TO
PROXIMITY OF CURRENT ACTIVITY.

THANKS EAX AND PAH AND ILX FOR COORD.

.STL...NONE.

LENNING

In the hours before

Special weather statement, Aug 2, 5:00 PM CDT, 1 hour 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT THU AUG 2 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS PARTS OF NORTHEAST MISSOURI...AND WEST CENTRAL
ILLINOIS.  THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM NOVELTY MISSOURI...TO ST LOUIS MISSOURI...TO FREEBURG
ILLINOIS.

FOR THE PERIOD:  TONIGHT.

THE WEATHER OUTLOOK:  A LINE OF SHOWERS AND THUNDERSTORMS MOVING
THROUGH PORTIONS OF WEST CENTRAL ILLINOIS IS FORECAST TO MOVE
SOUTHWARD...GENERALLY ALONG THE MISSISSIPPI RIVER TONIGHT.  WIND
SHEAR PROFILES AND HIGH INSTABILITY IN THE ATMOSPHERE WILL FAVOR
ORGANIZED SEVERE THUNDERSTORMS WITH THIS LINE.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS.  WARM TEMPERATURES THROUGH A
DEEP{ LAYER OF THE ATMOSPHERE WILL LIMIT THE HAIL THREAT TONIGHT.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:30 PM CDTFlash Flood WarningLSXLewis3 hr
Aug 2, 5:47 PM CDTSevere Thunderstorm WarningLSXLewis28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.